Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 22, 2018, 7:16 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2018, 7:16 AM HST (17:16 UTC)
- Expired
- Feb 22, 2018, 10:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 72 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGHW50 PHFO 221716
FFWHFO
HIC009-222015-
/O.NEW.PHFO.FF.W.0011.180222T1716Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
716 AM HST THU FEB 22 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1015 AM HST
* At 716 AM HST, radar indicated stationary thunderstorms producing
heavy rain upslope from Kipahulu and Kaupo. A stream gauge at Oheo
Gulch was showing a rapid rise as well. Flash flooding is expected
to begin shortly.
* Locations in the warning include but are not limited to...
Kaupo, Kipahulu and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring
in streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
2064 15630 2083 15621 2075 15599
$$
R Ballard2 follow-up statements
429
WGHW70 PHFO 221847
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
847 AM HST THU FEB 22 2018
HIC009-222015-
/O.CON.PHFO.FF.W.0011.000000T0000Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
847 AM HST THU FEB 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
At 847 AM HST...radar showed that heavy rain on the southeast slopes
of Haleakala has eased for now. However, additional rainfall, some
heavy, was moving in from the south over already saturated areas.
This could cause rapid rises and flash flooding of local streams.
Locations in the warning include but are not limited to...
Kaupo, Kipahulu and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
2064 15630 2083 15621 2075 15599
$$
R Ballard725
WGHW70 PHFO 222002
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1002 AM HST THU FEB 22 2018
HIC009-222010-
/O.CAN.PHFO.FF.W.0011.000000T0000Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1002 AM HST THU FEB 22 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended for now. However,
conditions remain favorable for additional heavy rain and
thunderstorms to develop. A Flash Flood Watch remains in effect
through Friday. You should monitor the weather and be prepared to
take action should additional Flash Flood Warnings be needed.
LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
2064 15630 2083 15621 2075 15599
$$
R BallardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:01 AM HST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 4:01 AM HST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 401 AM HST Thu Feb 22 2018 .SYNOPSIS... Another round of unsettled weather is upon the islands once more, with the wet weather spreading to the smaller islands from the south and east today. Periods of heavy rains and a slight chance of a thunderstorm will persist into the weekend. Possibly some improvement on Sunday. && .DISCUSSION... A Flash Flood Watch will include all of the major Hawaiian Islands, beginning shortly at 6 am HST. Also, a Winter Weather Advisory is in effect for the Big Island summits. These weather bulletins are good until late Friday afternoon, with the possibility of an extension. It has been a relatively dry night overall. The windward side of Oahu is currently undergoing another flare up in showers after being quiet all night. There has been a couple of surges of brief showers across windward Maui and windward Big Island as well but nothing sustaining. There is abundant of showers located over the adjacent waters of eastern Big Island. Most of these showers are embedded in the low level east to southeast flow. Some of these showers are having a tough go in reaching the shoreline, possibly due to an off shore land breeze. There is a surge of thick, dense layered clouds with patchy stratiform rain, toward the north and the smaller islands. This weather should be here by sunrise, should it survives. A piece of this weather is already affecting part of leeward Big Island, with some light rain. Water vapor imagery shows the upper low in the process of setting up shop near 26n170w, or 750 miles WNW of Kauai. Associated temps of minus 12 to minus 14 degree C at 500 MB, will cover mainly Kauai and Oahu. A few spotty, isolated thunderstorms are possible under this air mass. Bulk shear values are marginal at best, 25 to 30, certainly no where near to that of a couple of days ago with values in the 60's. Thunderstorms are most likely over Kauai and Oahu this afternoon as per GFS solutiion. The low will linger there to about Saturday night, before lifting off toward the NW on Sunday. In doing so, a stiff moderate to strong trade wind flow fills in across the islands that will last well into the new week. The upper trough re-deepens on Tuesday, a tad further west along 175w longitude, meaning Kauai will be just out of reach of any inclement weather. The current low level flow is easterly, light to locally moderate in speed. Both the ECMWF and GFS solutions are point to a SE flow across the smaller islands today, and an easterly flow around the Big Island. This pattern is expected to hold into Saturday. Under this flow, the smaller islands will be blocked, leading to lighter easterly or variable winds. The SE winds blowing across the exposed windward waters of Maui and the Big Island, will strengthen to locally strong by this evening, leading to the issuance of a Small Craft Advisory which will come later this morning. The waters immediately south of the Big Islands will undergo this process today as well. && .AVIATION... A low aloft about 650nm NW of Kauai is forecast to move SE slowly. SW flow aloft is carrying middle and high clouds over the main Hawaiian islands and the approaching low is making the atmosphere increasingly unstable. Light icing is possible in the middle and high clouds. This possibility has been mentioned in the AIRMET bulletin, but conditions are expected to remain below the AIRMET threshold. Near the surface, a trough to the west and a ridge to the east are producing E to SE flow. The onshore flow has produced MVFR ceilings over the E sides of most islands. AIRMET SIERRA will remain in effect for MTN OBSC There have been isolated thunderstorms in the coastal waters overnight. As the low aloft moves closer today, thunderstorms are likely to increase in coverage and develop onshore, producing localized IFR ceilings and visibility. && .MARINE... The northwest swell will hold today, but surf heights should remain below the advisory level. After this swell fades Friday into the weekend, long term guidance does not favor another WNW/NW swell through at least next week. Persistent high pressure northeast of the state will continue to produce an area of strong winds directed towards the area. ESE/SE winds are expected to increase around the state today, and remain elevated through at least the middle next week. The strongest winds will be around the Big Island and windward Maui County waters. The swell generated from these winds will produce elevated surf along east-facing shores. A High Surf Advisory will likely be needed for these areas by Thursday night or Friday and could potentially reach warning levels by the middle of next week. The combination of the elevated seas and increased winds will produce Small Craft Advisory conditions starting tomorrow evening, mainly for the channels and exposed windward waters. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 AM HST this morning through Friday afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui. Flash Flood Watch through Friday afternoon for Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory until 6 PM HST Friday for Big Island Summits. && DISCUSSION...Lau AVIATION...Donaldson MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:39 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Feb 22, 5:27 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 22, 7:25 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 22, 10:17 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 22, 12:04 PM HST | Winter Storm Warning | HFO | Hawaii | 39 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.